Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Miami, FL

November 14, 2023Broward County, Florida

NWS Miami, FL issued this flash flood warning at Nov 14, 2023, 6:41 PM EST for Broward County, Florida. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 14, 2023, 6:41 PM EST (23:41 UTC)
Expired
Nov 14, 2023, 8:00 PM EST
In force
79 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Broward County, FL

The radar

The Miami radar (KAMX), 77 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 7:00 PM ESTFLASH FLOODOakland Park, FLBroadcast media reports numerous flooded roads and stalled cars in Oakland Park and Pompano Beach. Over 5 inches of water on the roadways.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WGUS52 KMFL 142341
FFWMFL
FLC011-150100-
/O.NEW.KMFL.FF.W.0022.231114T2341Z-231115T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
641 PM EST Tue Nov 14 2023

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Central Broward County in southeastern Florida...

* Until 800 PM EST.

* At 641 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 2 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Lauderdale, Pompano Beach, Deerfield Beach, Lighthouse Point, 
  Lauderdale-By-The-Sea, Oakland Park, Wilton Manors, Hillsboro 
  Beach, Sea Ranch Lakes, Lazy Lake, Twin Lakes, Pompano Beach 
  Airport, Terra Mar, North Andrews Gardens and North Pompano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2629 8015 2630 8011 2630 8008 2628 8008
      2615 8010 2615 8016

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 2 HOURS

$$

ATV
1 follow-up statement
986 
WGUS72 KMFL 150057
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
757 PM EST Tue Nov 14 2023

FLC011-150107-
/O.EXP.KMFL.FF.W.0022.000000T0000Z-231115T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broward FL-
757 PM EST Tue Nov 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM EST THIS EVENING FOR 
CENTRAL BROWARD COUNTY...

The heavy rain has ended. Waters should start receding, with 
flooding no longer  posing a threat. Nevertheless, please continue 
to heed remaining road closures.

LAT...LON 2629 8015 2630 8011 2630 8008 2628 8008
      2615 8010 2615 8016

$$

ATV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 14, 6:11 PM EST, 30 minutes earlier.

Area forecast discussion, Nov 14, 6:11 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Miami FL
611 PM EST Tue Nov 14 2023

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 314 PM EST Tue Nov 14 2023

A robust shortwave trough will start to advect towards the Florida
Peninsula from the Gulf of Mexico today and will contain a negative-
tilt in its approach, highlighting stronger differential advection
across the region plus increasing upper-level divergence from a jet
streak. Over the Keys, a stationary frontal boundary is present as
well and could lift slightly north in the form of a weak warm front
on Wednesday. In addition, a ridge is present off to our north in
the Mid-Atlantic and Northeast U.S. regions with surface high
pressure centered there and assisting in a stronger pressure
gradient that will support gusty winds through this mid-week period.
Sustained winds are likely in the 10-20mph range with gusts up to 25-
30mph overnight Tuesday and all day Wednesday.

Overall, these different features will support an increasingly
active period as rain showers and thunderstorms become more
widespread especially on Wednesday when the strongest energy from
the trough will exist over the Florida Peninsula and extra moisture
advects into the mid-levels that will increase instability. Coastal
convergence could play a factor as well, especially for enhancing
the strongest convection to occur over the east coast. The biggest
concern will be flooding for the east coast metro as we see an
active period of rain showers and storms coincide with a higher tide
period. The Weather Prediction Center (WPC) has our area under a
marginal risk for excessive rainfall today as opposing flow in the
low levels to the mid-to-upper levels could result in training
showers and storms. For tomorrow, WPC has the east coast under a
moderate risk for excessive rain as the trough approaches and the
aforementioned factors set up. This aligns with a Flood Watch
that begins Wednesday morning and extends through Thursday
morning.

Temperatures are expected in the low to mid 80s across the region
today and mostly upper 70s on Wednesday as increased cloud cover and
rain cooled air cools the area down several degrees.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 314 PM EST Tue Nov 14 2023

Wednesday night-Thursday morning: Concern continues for an excessive
rainfall and flooding threat overnight as the aforementioned frontal
boundary moves over our area and a potential secondary area of low
pressure develops offshore over the Atlantic waters. The two
features, combined with abundant moisture and synoptic support from
an upper level shortwave could lead to enhanced rainfall
accumulations of up to 2-4 inches overnight across areas of
southeast Florida, on top of heavy rainfall already anticipated
during the daytime on Wednesday. This could result in localized
overnight flooding over vulnerable areas in the East Coast. Given
this risk, a Flood Watch remains in effect for the East Coast metro
through 10AM on Thursday.

Thursday-Friday: Conditions will gradually improve through the day
and into Friday as the front and low depart our area, ushering in
drier air and more stable conditions. POPs will drop to the 20-30%
range, mainly over the immediate East Coast and local Atlantic
waters. Windy conditions should also see an improvement as the
pressure gradient loosens up, with breezy easterly winds 10-15 kts
Thursday evening becoming westerly at 5-10 kts by Friday morning.
Temperatures will remain generally mild on Thursday due to lingering
cloud coverage , with highs in the upper 70s-lower 80s and lows in
the upper 60s (over the interior) and lower 70s (along the East
Coast). On Friday, highs will creep back into the mid 80s across
much of South Florida as cloud cover decreases.

Saturday-Monday: A secondary, mostly dry front will push across the
Florida peninsula on Saturday. Behind this front, northwesterly-
northerly winds and cooler air set up over the area, resulting in
dry and pleasant conditions for the weekend. Highs on Sat-Sun will
remain in the low 80s, while lows could dip to the upper 50s (over
the interior) and low-mid 60s along the East Coast.

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM EST Tue Nov 14 2023

Showers will continue through the mid-evening for the east coast
TAF sites with some embedded thunderstorms possible. They will
likely lead to MVFR/IFR restrictions until the conditions quiet
down around 01-03Z. Winds will be steady out of the east
overnight through tomorrow from 10-20KT with gusts up to 30KT.
SHRA are expected tomorrow for all sites with conditions picking
up mid-day around 15-18Z. Rain showers and winds will pick up in
the afternoon hours with potential for IFR/LIFR conditions as
activity increases.

&&

.MARINE...
Issued at 314 PM EST Tue Nov 14 2023

Hazardous marine conditions are expected over the next couple days
as a disturbance moves across the area. A Small Craft Advisory is in
effect for the Atlantic waters until Wednesday evening, which may
be upgraded to a Gale Warning at that time. A Gale Watch, for the
Atlantic waters, is in effect beginning Wednesday 21Z. There will
be potential for an advisory for some of the Gulf waters in the
near future as well. Sustained winds are expected at 20-25kts with
seas up to 7-12ft.

&&

.BEACHES...
Issued at 1220 PM EST Tue Nov 14 2023

An elevated threat for rip currents will continue for all Atlantic
beaches as gusty onshore flow continues. In addition, dangerous surf
conditions are expected with the increasing winds and unsettled
pattern with 6-10ft waves possible in the surf zone.

Lastly, minor coastal flooding is possible along the east coast
during periods of high tide as we are currently in the new moon
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  79  72  81 /  50  80  90  60
West Kendall     73  79  69  82 /  50  80  80  60
Opa-Locka        74  79  72  82 /  60  80  90  60
Homestead        74  79  72  82 /  50  80  80  60
Fort Lauderdale  75  79  72  80 /  60  80  90  70
N Ft Lauderdale  74  79  72  80 /  50  80  90  70
Pembroke Pines   74  79  71  81 /  60  80  90  60
West Palm Beach  74  79  70  80 /  50  80  80  70
Boca Raton       74  80  71  81 /  50  80  90  70
Naples           71  81  69  82 /  40  70  60  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from Wednesday morning through Thursday morning for
     FLZ068-072-074-168-172-173.

     High Rip Current Risk through Friday morning for FLZ168-172-173.

     High Surf Advisory until 7 AM EST Thursday for FLZ168-172-173.

AM...Small Craft Advisory until 4 PM EST Thursday for AMZ630.

     Small Craft Advisory until 4 PM EST Wednesday for AMZ650-651-670-
     671.

     Gale Watch from Wednesday afternoon through Thursday afternoon
     for AMZ650-651-670-671.

GM...None.
&&

SHORT TERM...Redman
LONG TERM....ATV
AVIATION...Simmons
Hazardous weather outlook, Nov 14, 9:05 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
905 AM EST Tue Nov 14 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
151415-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
905 AM EST Tue Nov 14 2023

...Flood Watch in Effect Wednesday AM to Thursday AM...
...High Risk of Rip Currents Atlantic Coast Beaches...
...Hazardous Marine and Surf Conditions for Atlantic Waters...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Rip Currents: There is a high risk of rip currents for all
Atlantic Coast Beaches.

Marine: East-northeast flow 20-25kts across Atlantic waters and
increasing seas is leading to hazardous marine conditions. A Small
Craft Advisory is in effect for all Atlantic waters.

Coastal Flooding: Minor coastal flooding is possible during the
times of high tide along the east coast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A high risk of rip currents will continue through most of the
week along all Atlantic Coast beaches.

Minor coastal flooding may be possible along vulnerable east
coast locations during high tide cycles through the middle portion
of the week.

Hazardous marine conditions will remain in place through most of
the week especially over the Atlantic waters.

Thunderstorm chances will increase during the mid week period
as an area of low pressure moves towards the region from the
Gulf of Mexico. Widespread heavy rainfall may impact South Florida,
and flooding may occur where repeated bouts of heavy rainfall
develop over extended periods of time. A Flood Watch is in effect
beginning Wednesday at 7AM to Thursday at 10AM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 1:56 AM ESTHigh Surf AdvisoryMFLBroward, Miami-Dade, Palm Beach3 days
Nov 14, 2:21 AM ESTFlood WatchMFLBroward, Miami-Dade, Palm Beach52 hr
Nov 14, 2:19 PM ESTGale WatchMFL11 hr
Nov 14, 4:16 PM ESTAreal Flood AdvisoryMFLBroward, Palm Beach2 hr
Nov 14, 4:47 PM ESTAreal Flood AdvisoryMFLBroward118 min
Nov 14, 5:09 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade4 hr
Nov 14, 6:55 PM ESTAreal Flood AdvisoryMFLBroward3 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.